Log in
AF Association
16,061 members19,122 posts

Does Loperamide (Imodium) affect your heart rhythm?

I have chronic AF/AFL and use perhaps 3-4 capsules of Loperamide a week for IBS. Reading up on the anticholinergic effects of Loperamide, I know that with a very large, and therefore deliberate, overdose it can cause fatal cardiac dysrhythmias.

I wonder if at normal doses, say 6 in one day for acute diarrhoea, it might provoke AF or speed up chronic AF

I can't say I have noticed anything yet but I will start to keep an eye if others have noticed any link.

6 Replies
oldestnewest

Yes, but usually only with high dosage; i.e. misuse or abuse.

gov.uk/drug-safety-update/l...

1 like
Reply

All i can say is that to survive a week at work as a teacher,i had been taking it a lot,not overdose but regularly.On the Saturday i had a TIA,wasnt anticoagulated although 2 chadsvac and known AFib person.Luckily all ok....have been trying to think of what might have causex it.....apart from af of course.Didnt realise this effect might make af worse!

1 like
Reply

I take about 3 or 4 a week for IBS but haven’t noticed anything.

1 like
Reply

Simplistically I believe loperamide ( as an opiod like substance) works because it usually remains in the gut slowing motility. I think you'd have to take an awful lot ( as stated in link) for any to be absorbed systemically. However once again I guess it's down to individual response and then there's the vagal nerve....

1 like
Reply

I also have to take it a lot and it has not triggered an AF episode in me. Lansoprazole makes my IBS much worse so i have now changed to omeprazole to see if its better.

2 likes
Reply

I had an acute onset of D&V in early September, we all did, and I took 4 tablets to try and stem the flow to get some rest. No effect on the heart but was dehydrated.

1 like
Reply

You may also like...